Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Suffering from shaky hand and pain in shoulder. What am I suffering from?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
Good morning,
I am from karnataka and i am working as Assistant Executive Engineer in govt sector electricity dept,i am BE holder,still from childhood i have faced lots of problem by below explaining problem ,i think i have some neurological problem due to this automatically i will get some shaking in hands,while writing the exams i was getting sever problems even though i have completed my degree but if this problem may not be their i could have be in good position.I cannot hold even small weight things over 2-3 min,after holding any weight things i will get pain at shoulder as well as shaking in my hands,i will get some sort of fear at any public situations unknowingly during such situations i will not in the positions to write anything due to shaking of my hands,during my student profession i faced lots of problem at the time of oral exams and even writing the exams also bcz i could not able to maintain proper time.Even my profession also i am facing lots of problem by this,if anybody is present infront of me i could not sign or write anything bcz of shaking nature in my hand.Hence,sir please i request u to guide or suggest me some remedial measures to control or overcome this problem and also pl.maintain confidential.
Posted Mon, 19 Nov 2012 in Brain and Spine
Answered by Dr. Jonas Sundarakumar 3 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

Your symptoms are indicative of an anxiety disorder, more specifically like in your case, anxiety disorders result in much distress and dysfunction in personal, social and occupational life.

Now, since this has been a long-standing problem, and since you also seem to be an anxious person by nature itself, you need a comprehensive psychological assessment in order to plan treatment appropriately. The psychological assessment will include a detailed history (present, past, childhood, personal, social, marital, occupational, etc.), a personality assessment and clinical scales to rate your anxiety level.

Once a clear picture is obtained about the diagnosis and the severity of your problem, then treatment can be initiated accordingly. There are effective treatment options - in the form of medication or psychological techniques (like counselling / psychotherapy / behaviour therapy) which will help you control your anxiety and overcome this problem. This anxiety problem also seems to have reduced your self-confidence and performance, thereby resulting in poor self esteem and a negative attitude. Counselling can address this issue and help you gradually build up your self-confience and self-esteem. So, I would strongly advise you consult a psychiatrist for a detailed evaluation and further treatment. When there are good treatment options available, you don't have to be suffering silently.

Inderal (Propranolol) is a "beta blocker" medication which used in treating hypertension as well as anxiety disorders. It has a beneficial effect in reducing the physical manifestations of anxiety like shaking of the hands, rapid heart beats, etc. Like every other medication, Inderal also has some side effects like tiredness, dizziness, sleep problems, nausea, vomiting, diarrhea or constipation. Most people using this medication do not have serious side effects. However, you should tell your doctor immediately if any of these unlikely but serious side effects occur: shortness of breath, blue fingers/toes, swelling ankles/feet, mental/mood changes (e.g. depression), numbness/tingling of arms/legs, very slow heartbeat or fainting.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: Suffering from shaky hand and pain in shoulder. What am I suffering from? 9 hours later
I got ur answer thank u for reply and i would like to clarify that this is the problem i have from child would ok but why shall i got this even several time myself i feed many remidial steps to my brain but i dont know automatically i will get this,whether this may be heriditary problem or else problem from me.Daily i will play shettle cock during this time i was not in my control of my boady and my hands,after playing i was not in control of my body and other my body parts,pl. inform me that what is the exact cause for this.If i take inderal i will be in little bit control of my body but i am afraid that is any side effects from this medicine.Please replay me sir and Pl.keep it confidential.

Thanking U.
Answered by Dr. Jonas Sundarakumar 3 hours later
Hello again and thanks for your query.

The causes of anxiety disorders are multi-factorial - that is, both biological as well as psychological factors are responsible.

Persons with these disorders have some biological disturbances, such as certain neuro-chemical imbalances in the brain. This imbalance can cause symptoms like shaking of the hands, rapid heart beating, feeling out of control, fearfulness, etc. To a certain extent, these disorders can also be genetic or heriditary.

There are also psychological factors involved - like negative experiences in childhood, negative attitude, poor self-esteem and anxious personality characteristics.

Whatever may be the cause, the important thing is that since you are suffering due to this problem, you need help. Inderal is a medication commonly prescribed for tremors and physical manifestations of anxiety. Remember, that though I had given you a big list of side effects, it doesnt mean that you will get all of them. Side effects are usually minimal and seen only in a very small percentage of persons taking the medication. So, if Inderal is helping you with your symptoms, I would advise you to continue it and not be too worried about the side effects. In addition, there are also certain other anti-anxiety medication which can also help you decrease your problems. So, please discuss these options with a psychiatrist after a detailed avaluation.

I'm sure that with appropriate therapy as well as motivation from your side, you will soon be able to overcome your problems. (Also, you don't have to worry about confidentiality, as all your communications will be kept confidentially and your privacy will be respected)

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: Suffering from shaky hand and pain in shoulder. What am I suffering from? 3 hours later
Once again thank u for ur replay sir and also i want to clarification that is it possible to overcome or control and why i am the person got such type of problem,i think if it could not be their i would be in better place,what r the remidial steps for overcome r control this problem,why i get nervousness and some times i get shaking in nature of my head also,why these kind of problems like shaking in hand and head etc,Pl.replay me with effectful answer sir.

Thanking u sir
Answered by Dr. Jonas Sundarakumar 15 hours later
Hello again and thanks for writing in.

It is definitely possible to overcome your problem if you take regular treatment and put in efforts from your side with motivation and determination.

In your case, the cause for your symptoms of uncontrollable shaking of the hands and head could be due to the neuro-chemical imbalances in your brain. So, you need to take medication in order to correct this imbalance, as well as take counselling to eliminate your negative thoughts and improve your self-confidence.

So, please consult a psychiatrist in your town / city and he will be able to do a detailed psychological assessment for you and then plan your medication and counselling accordingly.

I will also strongly recommend that you join yoga or mediation classes. You should also try some relaxation therapies like XXXXXXX breathing, relaxation music, etc. Eat a healthy, nutricious and well-balanced diet. You can also take a multi-vitamin supplement (like Zincovit). Exercise regularly. Avoid alcohol or smoking and try to follow an active and healthy lifestyle.

Importantly, stay positive and motivated, and take regular treatment. I can assure you that if you follow all these suggestions, you will soon be able to overcome your problems.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor